Volume 6, Issue 1

  • 2021, April

    original research

    Immunotoxic Effects of Cypermethrin in Male Wistar Rats: Attenuation by Co-Administration of Zinc and Alpha-Lipoic AcidOpen Access

    PDF571.46 KB 571.46 KB
    Full-Text (HTML)
    Abstract [+]

    Aim
    The present study investigated the effects of cypermethrin exposure on humoral and cellular immune response in rat and its attenuation by zinc and alpha-lipoic acid.
    Methods
    Cypermethrin at the dose levels of 40 mg and 80 mg/kg body weight were orally administered and pre-treatment of zinc (227 mg/L in drinking water) and alpha-lipoic acid (35 mg/kg body wt.) were done. Total leukocyte and differential leukocyte counts (DLC), phagocytic index, serum nitric oxide (NO) activity, total immunoglobulin concentration, quantitative hemolysis, proliferation assay of blood mononuclear cells were estimated and histological examination of spleen was accomplished.
    Results
    Total white blood cell (WBC) count and percentage of lymphocyte, serum nitric oxide activity (p<0.001) and quantitative hemolysis were increased significantly increased whereas neutrophil %, total serum immunoglobulin, and blood mononuclear cell proliferation (p<0.001) and the phagocytic function of peritoneal macrophages were significantly reduced in cypermethrin treated rats compared to control group rats at a dose-dependent manner. Zinc and alpha-lipoic acid pre-treatment reversed the results. Conclusion From the findings it can be concluded that the co-administration of zinc and alpha-lipoic acid significantly attenuated the immunotoxic effects in cypermethrin exposed rat. Keywords Cypermethrin; Zinc and alpha-lipoic acid; Total serum immunoglobulin; Blood mononuclear cell proliferation; Phagocytic index.


  • 2021, April

    case report

    Autonomic Dysreflexia: Atypical Complication from Immediate Release TapentadolOpen Access

    PDF312.94 KB 312.94 KB
    Full-Text (HTML)
    Abstract [+]

    Neurological disorders are a ubiquitous part of our lives, and with innovative technological advancements there are increasing numbers of people being diagnosed with a variety of conditions. While these advances uncover the underlying pathological process, the requisite need to manage a patient’s condition necessitates renewed vigour in the realm of key therapeutics. This case study looks at a patient with a rare neurological condition, transverse myelitis (TM), and a complication that many spinal cord injury patients suffer, autonomic dysreflexia (AD). However, what makes this case unique is when the patient was administered with immediate-release Tapentadol, a synthetic opioid, the patient suffered more frequent and prolonged attacks of AD. The exploration
    of the functional anatomy of TM as it applies to this case is highlighted, and how the role of Tapentadol was a causative agent in increasing the patient’s AD.
    Keywords
    Spinal cord injury; Transverse myelitis; Pharmacokinetics; Opioids.
    Abbreviations
    TM: Transverse myelitis; CNS: Central nervous system; AD: Autonomic dysreflexia; VAS: Visual analogue scale; MET: Medical emergency team.


  • 2021, May

    original research

    Vitamin C, E and Zinc Ameliorates Cadmium-Toxicity Induced Biochemical Changes in Male Albino RatsOpen Access

    PDF375.34 KB 375.34 KB
    Full-Text (HTML)
    Abstract [+]

    Background
    Environmental toxicants have become a major source of health hazards to humans, thereby negatively impacting the health and overall well-being of exposed individuals. Among these environmental toxicants, heavy metals stand out as the major cause of tissue pathologies and threaten an individual’s health status. One such heavy metal is cadmium (CD) whose exposure has been linked to various tissue toxicities including nervous, respiratory, reproductive, cardiovascular, hepatic and renal tissues. Cadmium is a non-biodegradable heavy metallic which possesses a long half of lifestyles and comfortably accumulates inside the tissues in which it produces tissue toxicities main to tissue disorder. The present study was aimed to determine the amelioration capabilities of Vitamin C, E and Zinc from the harmful effects of CD in Wistar rats.
    Methods
    The Wistar strain male albino rats weighing 225±10 g were administered with CD along co-administered with Vitamin C, E and Zinc, individually and also in combinations. After the completion of 45-days of experimentation, certain specific enzymatic parameters were assayed in plasma serum to assess the impact of CD and protective effect of Vitamin C, E and Zinc.
    Results
    Soon after the co-administration of CD along with Vitamin C, E and Zinc, either individually and in combinations, Body weights, liver weight and histo-somatic index (HSI) of liver and certain specific enzymes of plasma including aspartate aminotransferase (AST), alanine aminotransferase (ALT), alkaline phosphatase (ALP), γ-glutamyl transferase (GGT), lactate dehydrogenase (LDH), creatinine, glucose and urea were monitored. All the parameters monitored showed a significant (p<0.05) increase during CD administration except ALP. All the parameters selected in the present study were shown to be significantly (p<0.05) reversed due to co-administration of Vitamin C, E and Zinc either individually or in combination, due to the protective effect from CD toxicity in wistar rats. Conclusion Our results demonstrate that co-administration of Vitamin C, E and Zinc ably protects the toxicity of CD in Wistar rats significantly. Keywords Cadmium; Wistar rats; Oxidative stress.


  • 2021, December

    case report

    A Case Report of Severe Theophylline Poisoning: Management and Review of LiteratureOpen Access

    PDF451.49 KB 451.49 KB
    Full-Text (HTML)
    Abstract [+]

    Background
    Theophylline poisoning leads to multisystem toxicity. Management of theophylline overdose is focused on stabilizing cardiovascular manifestations of arrhythmia and hypotension, correcting metabolic derangements, aborting seizures and removing the drug from the system. We present a case of refractory seizures and haemodynamic instability from theophylline poisoning and reviewed
    the literature to update the management of severe theophylline overdose.
    Case Presentation
    A 73-year-old Chinese gentleman presenting with chills and rigor was admitted for management of sepsis. While admitted suffered seizures which were refractory to benzodiazepine and anti-epileptic drugs. Based on his previous admission for theophylline overdose, serum levels were done confirming severe theophylline poisoning. He was resuscitated and subsequently started on haemodialysis following which seizures were eventually aborted when theophylline levels were successfully reduced.
    Conclusion
    Severe theophylline poisoning should be identified early and appropriate treatment initiated promptly. In the management of refractory hypotension, methylene blue and venoarterial-extracorporeal membrane oxygenation are reasonable rescue therapies to consider. Multi-dose activated charcoal and extracorporeal treatments for elimination of drugs should be administered in severe theophylline poisoning.
    Keywords
    Theophylline poisoning; Theophylline-associated seizures; Haemodialysis; Case report; Methylene blue; Venoarterial-extracorporeal membrane oxygenation; Multi-dose activated charcoal.